Stomach issue from stabilizing bg's too quickly


#1

Hi everyone and thanks for reading. I've been struggling with a stomach issue for about 4 years (the start was when I dropped my A1C very quickly after being very high for years.. which is why I'm posting here ;) ). Anyway, after all this time, I still have not found a doctor that can tell me what's going on. I'm posting here in hopes that some one who reads this can help me figure out what's going on!
When my stomach is empty, esp in the morning before I eat anything, I have this burning feeling when I stand in place for more than just a minute or so. I seem to be fine walking around but climbing stairs too quickly or doing anything too physical (or literally just standing up in the same place for a long time) makes me dizzy and my heart races and the area where my stomach is burns. Leaning over and resting my elbows on a table helps a little and sitting down helps a lot. I've also found that heartburn medication is quite effective. I've been taking a high dose of protonix or various other heartburn medications for probably 4 years now. This makes doctors assume that I have heartburn, but when I stop the medication my symptoms come back along with regular heartburn (after eating like heartburn is supposed to). So it doesn't really feel like regular heartburn and it doesn't match any of the typical symptoms, but all the doctors can tell me is: "if the medication works, just keep taking it)
Now why I'm posting here is because I have a big suspicion that this is a result of stabilizing my blood sugars too quickly. I had really poor control as a teen and ridiculously high A1C's for years and then one day, a switch just flipped and I started taking way better care of myself. I read recently that dropping your A1C so quickly like that can cause complications and my stomach problem started very close to that time.
So I was just wondering if anyone has had or heard of anything similar to this and can give me advice on what this is or how to possibly cure/ manage it better?
Thanks as always!


#2

Personally, I have no idea what your problem is or if it could be related to your stabilization. But my question is, have you had your heart thoroughly checked? I only ask because I had "heartburn" very bad for a couple of years before I was sent to a cardiologist and found out I had coronary artery disease. The symptoms of heartburn and heart failure can be nearly identical.

I hope your problem is not serious (other than uncomfortable). Good luck to you.


#3

I have heard that lowering ones A1c fast can cause eye bleeding but it's not a ongoing issue, it corrects it's self once the A1c is stable, have never herd any thing about heart burn and A1c. I do have stomach burning anytime my BG is low (Hypoglycemia causes my stomach to start over producing acid and this has caused me to have typical reflux damage. I take 40Mg Prilosec ( a prophylactic ) treatment, I seldom if ever have/had typical heart burn before I started taking Prilosec but my Doctors say I have damage which has been confirmed by several Endo scope inspections.

I also agree that you need to see a cardiologist if you have not already been seeing one on a regular schedule.


#4

Thanks for the advice Tiki and John, I will definitely make an appt to get my heart checked out. I had an EKG when this first started because I was having some chest pain and everything seemed normal, but I'd like to follow up just in case. I just really hope it's nothing serious.


#5

If you don't mind me asking, what's it like living with diabetes and coronary heart disease? I don't know much about it, sorry, is it something that's curable or do you just manage it?


#6

Just out of curiosity, do you find that after a couple years on the same medication, it kind of stops working? I started on omeprazole, but it seemed to loose it's effect so I switched to pantoprazole (protnix) and that worked beautifully until recently, I feel like its lost its effect


#7

I had two EKG's done that came out normal before they found the issue. It was a treadmill stress test that showed a narrowing in my arteries, that lead to an angiogram that showed severe blockages; and that sent me into the operating room. I had triple bypass surgery to fix my heart. I am now on several medications to help keep my heart stable. I also have to eat healthy and exercise (just like with diabetes). The heart trouble was caused from years of chronically high blood-sugar. If I don't live a healthy lifestyle and keep my diabetes under control, I could end up with terrible heart trouble again.

I hope this isn't your problem, but I was on Omeprozole and trying with no success to treat my "heartburn" when that wasn't the problem at all, it was heart disease all along. So better safe than sorry for you to get a thorough heart exam. Your doctor should have no problem allowing this since you are diabetic and therefore at high risk for heart disease.